Journal of Mathematical Sciences

, Volume 242, Issue 6, pp 833–859 | Cite as

To the theory of semilinear equations in the plane

  • Vladimir GutlyanskiĭEmail author
  • Olga Nesmelova
  • Vladimir Ryazanov


In two dimensions, we present a new approach to the study of the semilinear equations of the form div[A(z)∇u] = f(u), the diffusion term of which is the divergence uniform elliptic operator with measurable matrix functions A(z), whereas its reaction term f(u) is a continuous non-linear function. Assuming that f(t)/t → 0 as t → ∞, we establish a theorem on existence of weak \( C\left(\overline{D}\right)\cap {W}_{\mathrm{loc}}^{1,2}(D) \) solutions of the Dirichlet problem with arbitrary continuous boundary data in any bounded domains D without degenerate boundary components. As consequences, we give applications to some concrete model semilinear equations of mathematical physics, arising from modeling processes in anisotropic and inhomogeneous media. With a view to the further development of the theory of boundary-value problems for the semilinear equations, we prove a theorem on the solvability of the Dirichlet problem for the Poisson equation in Jordan domains with arbitrary boundary data that are measurable with respect to the logarithmic capacity.


Semilinear elliptic equations quasilinear Poisson equations anisotropic and inhomogeneous media conformal and quasiconformal mappings 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. V. Ahlfors, Lectures on Quasiconformal Mappings, Van Nostrand, Toronto, 1966.zbMATHGoogle Scholar
  2. 2.
    L. Ahlfors and A. Beurling, “The boundary correspondence under quasiconformal mappings,” Acta Math., 96, 125–142 (1956).MathSciNetzbMATHGoogle Scholar
  3. 3.
    R. Aris, The Mathematical Theory of Diffusion and Reaction in Permeable Catalysts, Clarendon Press, Oxford, 1975.zbMATHGoogle Scholar
  4. 4.
    K. Astala, T. Iwaniec, and G. Martin, Elliptic Partial Differential Equations and Quasiconformal Mappings in the Plane, Princeton Univ. Press, Princeton, NJ, 2009.zbMATHGoogle Scholar
  5. 5.
    G. I. Barenblatt, Ya. B. Zel’dovich, V. B. Librovich, and G. M. Mahviladze, The Mathematical Theory of Combustion and Explosions, Consult. Bureau, New York, 1985.Google Scholar
  6. 6.
    J. Becker and Ch. Pommerenke, “Hölder continuity of conformal mappings and nonquasiconformal Jordan curves,” Comment. Math. Helv., 57, No. 2, 221–225 (1982).MathSciNetzbMATHGoogle Scholar
  7. 7.
    E. Beltrami, “Saggio di interpretazione della geometria non euclidea,” Giornale di Math., 6, 284–312 (1868).zbMATHGoogle Scholar
  8. 8.
    L. Bers, Mathematical Aspects of Subsonic and Transonic Gas Dynamics, Wiley, New York, 1958.zbMATHGoogle Scholar
  9. 9.
    L. Bers and L. Nirenberg, “On a representation theorem for linear elliptic systems with discontinuous coefficients and its applications,” in: Convegno Internazionale sulle Equazioni Lineari alle Derivate Parziali, Cremonese, Rome, 1955, pp. 111–140.Google Scholar
  10. 10.
    L. Bieberbach, “ ∆u = e u und die automorphen Funktionen,” Math. Ann., 7, No. 7, 173–212 (1916).Google Scholar
  11. 11.
    B. V. Bojarski, “Homeomorphic solutions of Beltrami systems,” Dokl. Akad. Nauk SSSR, 102, 661–664 (1955).MathSciNetGoogle Scholar
  12. 12.
    B. V. Bojarski, “Generalized solutions of a system of differential equations of the first order and elliptic type with discontinuous coefficients,” Mat. Sbornik, 43(85), 451–503 (1957); transl. in Report. University of Jyväskylä Department of Mathematics and Statistics, 118, University of Jyväskylä, Jyväskylä, 2009.Google Scholar
  13. 13.
    B. Bojarski, V. Gutlyanskii, O. Martio, V. Ryazanov, Infinitesimal geometry of quasiconformal and bilipschitz mappings in the plane, EMS Tracts in Mathematics, 19, European Mathematical Society (EMS), Zurich, 2013.Google Scholar
  14. 14.
    B. Bojarski, V. Gutlyanskii, and V. Ryazanov, “On the Beltrami equations with two characteristics,” Complex Var. Elliptic Equ., 54, No. 10, 935–950 (2009).MathSciNetzbMATHGoogle Scholar
  15. 15.
    B. Bojarski and T. Iwaniec, “Analytical foundations of the theory of quasiconformal mappings in ℝn,” Ann. Acad. Sci. Fenn. Ser. A I Math., 8, No. 2, 257–324 (1983).MathSciNetzbMATHGoogle Scholar
  16. 16.
    J. I. Diaz, Nonlinear Partial Differential Equations and Free Boundaries. Vol. I, Elliptic Equations, Pitman, Boston, 1985.Google Scholar
  17. 17.
    N. Dunford and J. T. Schwartz, Linear Operators. Vol. I, General Theory, Wiley-Interscience, New York, 1958.Google Scholar
  18. 18.
    L. Carleson, Selected Problems on Exceptional Sets, Van Nostrand, Princeton, 1971.zbMATHGoogle Scholar
  19. 19.
    A. S. Efimushkin and V. I. Ryazanov, “On the Riemann-Hilbert problem for the Beltrami equations in quasidisks,” J. Math. Sci., 211, No. 5, 646–659 (2015).MathSciNetzbMATHGoogle Scholar
  20. 20.
    H. Federer, Geometric Measure Theory, Springer, Berlin, 1969.zbMATHGoogle Scholar
  21. 21.
    M. Fékete, “Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten,” Math. Z., 17, 228–249 (1923).MathSciNetzbMATHGoogle Scholar
  22. 22.
    J. B. Garnett and D. E. Marshall, Harmonic Measure, Cambridge Univ. Press, Cambridge, 2005.zbMATHGoogle Scholar
  23. 23.
    F. W. Gehring and O. Martio, “Lipschitz classes and quasiconformal mappings,” Ann. Acad. Sci. Fenn. Ser. A I Math., 10, 203–219 (1985).MathSciNetzbMATHGoogle Scholar
  24. 24.
    F. W. Gehring and B. P. Palka, “Quasiconformally homogeneous domains,” J. Analyse Math., 30, 172–199 (1976).MathSciNetzbMATHGoogle Scholar
  25. 25.
    M. Giaquinta and L. Martinazzi, An Introduction to the Regularity Theory for Elliptic Systems, Harmonic Maps and Minimal Graphs, Edizioni della Normale, Pisa, 2012.zbMATHGoogle Scholar
  26. 26.
    D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin, 1983.zbMATHGoogle Scholar
  27. 27.
    V. Gol’dshtein, V. Pchelintsev, and A. Ukhlov, Composition Operators on Sobolev spaces and Eigenvalues of Divergent Elliptic Operators, arXiv:1903.11301v1 [math.AP], March 27, 2019.Google Scholar
  28. 28.
    V. Gol’dshtein and A. Ukhlov, “About homeomorphisms that induce composition operators on Sobolev spaces,” Complex Var. Elliptic Equ., 55, No. 8–10, 833–845 (2010).MathSciNetzbMATHGoogle Scholar
  29. 29.
    G. M. Goluzin, Geometric Theory of Functions of a Complex Variable, Amer. Math. Soc., Providence, RI, 1969.zbMATHGoogle Scholar
  30. 30.
    A. K. Gushchin, “On the Dirichlet problem for a second-order elliptic equation,” Math. USSR-Sb., 65, No. 1, 19–66 (1990).MathSciNetzbMATHGoogle Scholar
  31. 31.
    V. Ya. Gutlyanskiĭ and O. Martio, “Conformality of a quasiconformal mapping at a point,” J. Anal. Math., 91, 179–192 (2003).MathSciNetzbMATHGoogle Scholar
  32. 32.
    V. Gutlyanskiĭ and O. Martio, “Rotation estimates and spirals,” Conform. Geom. Dyn., 5, 6–20 (2001).MathSciNetzbMATHGoogle Scholar
  33. 33.
    V. Ya. Gutlyanskii, O. V. Nesmelova, and V. I. Ryazanov, “On a model semilinear elliptic equation in the plane,” J. Math. Sci., 220, No. 5, 603–614 (2017).zbMATHGoogle Scholar
  34. 34.
    V. Ya. Gutlyanskii, O. V. Nesmelova, and V. I. Ryazanov, “Semilinear equations in a plane and quasiconformal mappings,” Dopov. Nats. Akad. Nauk Ukr., No. 1, 10–16 (2017).MathSciNetzbMATHGoogle Scholar
  35. 35.
    V. Ya. Gutlyanskii, O. V. Nesmelova, V. I. Ryazanov, “On the Dirichlet problem for quasilinear Poisson equations,” Proceed. IAMM NASU, 31, 28–37 (2017).zbMATHGoogle Scholar
  36. 36.
    V. Ya. Gutlyanskii, O. V. Nesmelova, and V. I. Ryazanov, “On quasiconformal maps and semilinear equations in the plane,” J. Math. Sci., 229, No. 1, 7–29 (2018).zbMATHGoogle Scholar
  37. 37.
    V. Ya. Gutlyanskii, O. V. Nesmelova, and V. I. Ryazanov, “Semilinear equations in the plane with measurable data,” Dopov. Nats. Akad. Nauk Ukr., No. 2, 12–18 (2018).MathSciNetzbMATHGoogle Scholar
  38. 38.
    V. Ya. Gutlyanskii, O. V. Nesmelova, V. I. Ryazanov, “On blow-up solutions and dead zones in semilinear equations,” Dopov. Nats. Akad. Nauk Ukr., No. 4, 9–15 (2018).MathSciNetzbMATHGoogle Scholar
  39. 39.
    V. Ya. Gutlyanskii, O. V. Nesmelova, and V. I. Ryazanov, “On the regularity of solutions of quasilinear Poisson equations,” Dopov. Nats. Akad. Nauk Ukr., No. 10, 9–17 (2018).MathSciNetzbMATHGoogle Scholar
  40. 40.
    V. Ya. Gutlyanskii and V. I. Ryazanov, “Quasiconformal mappings in the theory of semilinear equations,” Lobachevskii J. Math., 39, No. 9, 1343–1352 (2018).MathSciNetzbMATHGoogle Scholar
  41. 41.
    V. Gutlyanskii, V. Ryazanov, U. Srebro, and E. Yakubov, “On recent advances in the Beltrami equations,” J. Math. Sci., 175, No. 4, 413–449 (2011).MathSciNetzbMATHGoogle Scholar
  42. 42.
    V. Gutlyanskii, V. Ryazanov, U. Srebro, E. Yakubov, The Beltrami equation. A geometric approach, Developments in Mathematics, 26, New York, Springer, 2012.zbMATHGoogle Scholar
  43. 43.
    V. Gutlyanskii, V. Ryazanov, and E. Yakubov, “The Beltrami equations and prime ends,” J. Math. Sci., 210, No. 1, 22–51 (2015).MathSciNetzbMATHGoogle Scholar
  44. 44.
    V. Gutlyanskii, V. Ryazanov, and A. Yefimushkin, “On the boundary value problems for quasiconformal functions in the plane,” J. Math. Sci., 214, No. 2, 200–219 (2016).zbMATHGoogle Scholar
  45. 45.
    L. Hörmander, Notions of Convexity, Birkhäuser, Boston, 1994.zbMATHGoogle Scholar
  46. 46.
    L. Hörmander, The analysis of linear partial differential operators. V. I. Distribution theory and Fourier analysis, Springer, Berlin, 1983.zbMATHGoogle Scholar
  47. 47.
    W. Hurewicz and H. Wallman, Dimension Theory, Princeton, Princeton Univ. Press, 1948.zbMATHGoogle Scholar
  48. 48.
    A. A. Ignat’ev and V. I. Ryazanov, “Finite mean oscillation in mapping theory,” Ukr. Math. Bull., 2, No. 3, 403–424 (2005).MathSciNetzbMATHGoogle Scholar
  49. 49.
    P. Koosis, Introduction to H p Spaces, Cambridge Univ. Press, Cambridge, 1998.zbMATHGoogle Scholar
  50. 50.
    K. Kuratowski, Topology. Vol. II, Academic Press, New York, 1968.Google Scholar
  51. 51.
    O. A. Ladyzhenskaya and N. N. Ural’tseva, Linear and Quasilinear Equations of Elliptic Type, Academic Press, New York, 1968.zbMATHGoogle Scholar
  52. 52.
    N. S. Landkof, Foundations of Modern Potential Theory, Springer, New York, 1972.zbMATHGoogle Scholar
  53. 53.
    M. Lavrentiev, “On some boundary problems in the theory of univalent functions,” Mat. Sbornik, 1(43), No. 6, 815–846 (1936).Google Scholar
  54. 54.
    M. Lavrentiev, “Sur une critére differentiel des transformations homéomorphes des domains ´a trois dimensions,” Dokl. Acad. Nauk. SSSR, 20, 241–242 (1938).Google Scholar
  55. 55.
    O. Lehto and K. J. Virtanen, Quasiconformal Mappings in the Plane, Springer, Berlin, 1973.zbMATHGoogle Scholar
  56. 56.
    J. Leray and Ju. Schauder, “Topologie et equations fonctionnelles,” Ann. Sci. Ecole Norm. Sup., 51, No. 3, 45–78 (1934).zbMATHGoogle Scholar
  57. 57.
    O. Martio, V. Ryazanov, U. Srebro, E. Yakubov, Moduli in modern mapping theory, Springer Monographs in Mathematics, New York, Springer, 2009.Google Scholar
  58. 58.
    M. Marcus and L. Veron, Nonlinear Second Order Elliptic Equations Involving Measures, De Gruyter, Berlin, 2014.zbMATHGoogle Scholar
  59. 59.
    S. G. Mikhlin, Linear Partial Differential Equations [in Russian], Vyssh. Shkola, Moscow, 1977.Google Scholar
  60. 60.
    C. B. Morrey, “On the solutions of quasi-linear elliptic partial differential quations,” Trans. Amer. Math. Soc., 43, 126–166 (1938).MathSciNetzbMATHGoogle Scholar
  61. 61.
    R. Nevanlinna, Eindeutige Analytische Funktionen, Springer, Berlin, 1974.zbMATHGoogle Scholar
  62. 62.
    S. I. Pokhozhaev, “On an equation of combustion theory,” Math. Notes, 88, Nos. 1–2, 48–56 (2010).MathSciNetzbMATHGoogle Scholar
  63. 63.
    I. I. Priwalow, Randeigenschaften Analytischer Funktionen, Berlin, Wissenschaften, 1956.Google Scholar
  64. 64.
    T. Ransford, Potential Theory in the Complex Plane, Cambridge Univ. Press, Cambridge, 1995.zbMATHGoogle Scholar
  65. 65.
    W. Rudin, Real and Complex Analysis, McGraw-Hill, New York, 1987.zbMATHGoogle Scholar
  66. 66.
    V. Ryazanov, “The Stieltjes integrals in the theory of harmonic functions,” in: Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklova, 467, 151–168 (2018), Scholar
  67. 67.
    S. Saks, Theory of the Integral, Dover, New York, 1964.zbMATHGoogle Scholar
  68. 68.
    J. Serrin, “Local behaviour of solutions of quasilinear equations,” Acta Math., 111, 247–302 (1964).MathSciNetzbMATHGoogle Scholar
  69. 69.
    S. L. Sobolev,Some Applications of Functional Analysis in Mathematical Physics, AMS, Providence, RI, 1991.zbMATHGoogle Scholar
  70. 70.
    A. Ukhlov, “Mappings generating the embeddings of Sobolev spaces,” Sib. Mat. Zh., 34, No. 1, 165–171 (1993).zbMATHGoogle Scholar
  71. 71.
    I. N. Vekua, Generalized Analytic Functions, Addison-Wesley, Reading, Mass., 1962.zbMATHGoogle Scholar
  72. 72.
    I. N. Vekua, “Some properties of solutions of Gauss equation,” Trudy Mat. Inst. Steklov, 64, 5–8 (1961).MathSciNetGoogle Scholar
  73. 73.
    L. Véron, Local and Global Aspects of Quasilinear Degenerate Elliptic Equations, World Scientific, Singapore, 2017.zbMATHGoogle Scholar
  74. 74.
    S. K. Vodopyanov and A. Ukhlov, “Sobolev spaces and (P; Q)-quasiconformal mappings of Carnot groups,” Sibir. Mat. Zh., 39, No. 4, 665–682 (1998).MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Vladimir Gutlyanskiĭ
    • 1
    Email author
  • Olga Nesmelova
    • 1
  • Vladimir Ryazanov
    • 1
    • 2
  1. 1.Institute of Applied Mathematics and Mechanics of the NAS of UkraineSlavyanskUkraine
  2. 2.Bogdan Khmelnytsky National University of CherkasyCherkasyUkraine

Personalised recommendations